Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 33, NWS Cleveland, OH

May 22, 2013Morrow County, Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2013, 5:15 PM EDT for Morrow County, Richland County, Ohio. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2013, 5:15 PM EDT (21:15 UTC)
Expired
May 22, 2013, 6:00 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Morrow County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 97 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:17 PM EDTTSTM WND DMG4 W Lexington, OHLARGE LIMBS AND POWER LINES WERE DOWNED NEAR STEAM CORNERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS51 KCLE 222115
SVRCLE
OHC117-139-222200-
/O.NEW.KCLE.SV.W.0033.130522T2115Z-130522T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
515 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MORROW COUNTY IN NORTH CENTRAL OHIO
  RICHLAND COUNTY IN NORTH CENTRAL OHIO

* UNTIL 600 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  LEXINGTON...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANSFIELD...
  ONTARIO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4051 8271 4064 8288 4071 8281 4071 8273
      4079 8273 4099 8254 4099 8242 4082 8242
      4078 8237 4073 8238
TIME...MOT...LOC 2115Z 224DEG 35KT 4066 8269

$$

LOMBARDY
2 follow-up statements
944 
WWUS51 KCLE 222128
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
528 PM EDT WED MAY 22 2013

OHC117-139-222200-
/O.CON.KCLE.SV.W.0033.000000T0000Z-130522T2200Z/
MORROW OH-RICHLAND OH-
528 PM EDT WED MAY 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR RICHLAND AND NORTHEASTERN MORROW COUNTIES...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ONTARIO...OR NEAR
MANSFIELD...MOVING NORTHEAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
OLIVESBURG AND SHENANDOAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

&&

LAT...LON 4071 8273 4079 8273 4099 8254 4099 8242
      4082 8242 4078 8238 4073 8238 4059 8259
TIME...MOT...LOC 2128Z 224DEG 35KT 4075 8257

$$

LOMBARDY
136 
WWUS51 KCLE 222152
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
552 PM EDT WED MAY 22 2013

OHC117-139-222202-
/O.EXP.KCLE.SV.W.0033.000000T0000Z-130522T2200Z/
MORROW OH-RICHLAND OH-
552 PM EDT WED MAY 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND AND NORTHEASTERN
MORROW COUNTIES EXPIRES AT 600 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4071 8273 4079 8273 4099 8254 4099 8242
      4082 8242 4078 8238 4073 8238 4059 8259
TIME...MOT...LOC 2152Z 224DEG 35KT 4092 8235

$$

YEAGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:17 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 22, 3:17 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
317 PM EDT WED MAY 22 2013

.SYNOPSIS...
AN AREA OF ELONGATED LOW PRESSURE OVER THE SOUTHERN GREAT LAKES
WILL MOVE NORTHEAST INTO QUEBEC THURSDAY MORNING. A COLD FRONT
TRAILING THIS LOW WILL SWEEP EAST ACROSS THE LOCAL AREA EARLY
THURSDAY. A SECONDARY COLD FRONT WILL FOLLOW THURSDAY EVENING. AN
AREA OF CANADIAN HIGH PRESSURE WILL THEN BUILD OVER THE REGION
FROM THE NORTH THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A WATCH BOX IS ALREADY OUT FOR THE EASTERN END OF THE AREA WHERE
SUNSHINE EARLIER HAS PUSHED TEMPS INTO THE MIDDLE 80S. SOME
CONVECTION IS ALREADY FIRING AND IT APPEARS THE MAIN ACTIVITY
COULD BE ALONG AND EAST OF THE OH/PA BORDER. DECENT SPEED SHEAR
AND INSTABILITY EXISTS IN THIS AREA. GIVEN MID LEVEL WIND SPEEDS
OF AROUND 40 KNOTS STORMS SHOULD MOVE AT A DECENT CLIP TODAY. AM
NOT SURE IF THERE IS ENOUGH CAPE FOR HAIL TODAY SO WINDS WILL BE
THE PRIMARY THREAT.  WILL GO WITH LIKELY POPS IN THE EAST AND
SCATTERED WORDING IN THE WEST. MORE CONVECTION IS FIRING TO THE
WEST OF THE AREA UNDER AN AREA OF PERSISTENT CLOUDS. TEMPS AND
INSTABILITY ARE MUCH LESS IN THAT AREA AND NOT ANTICIPATING MUCH
IF ANY SEVERE WEATHER WEST OF I-71. WILL TAPER PRECIP CHANCES DOWN
AFTER MIDNIGHT AND ALSO REMOVE THE MENTION OF THUNDER.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
A COLD FRONT WILL SETTLE ACROSS THE AREA ON THURSDAY USHERING IN A
DISTINCT AIRMASS CHANGE. WRAP AROUND MOISTURE BEHIND THE FRONT
WILL LEAD TO WIDESPREAD SHOWERS DEVELOPING. WILL NEED 70 PERCENT
OR HIGHER POPS ALL AREAS BY MIDDAY. DRYING WILL OCCUR BEHIND A
SECONDARY FRONT LATE IN THE DAY AND MOST OF THE AREA SHOULD SEE
CLEARING TOMORROW NIGHT. SOME SHOWERS COULD LINGER IN THE EAST
INTO THURSDAY EVENING. AFTER THAT THE REMAINDER OF THE PERIOD WILL
BE DRY. THE AIRMASS SET TO SETTLE OVER THE AREA FOR THE WEEKEND
WILL BE VERY COLD WITH 850 MB TEMPS DOWN TO AROUND ZERO. IF WINDS
LESSEN AS EXPECTED...WE MAY HAVE TO CONTEND WITH SOME
FRONT...ESPECIALLY ACROSS THE EAST. NO MENTION YET BUT HAVE GOT
LOW TEMPS DOWN INTO THE MIDDLE 3OS BOTH FRIDAY AND SATURDAY
NIGHTS. HIGH TEMPS WILL STRUGGLE INTO THE 60S THE NEXT COUPLE OF
DAYS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPPER LEVEL PATTERN TRENDING TOWARD AMPLIFICATION OF THE UPPER LEVEL
RIDGE INTO THE CENTRAL UNITED STATES BY SUNDAY. THIS WILL CAUSE
TROUGH OVER THE EASTERN SEABOARD TO LIFT NORTHEAST AWAY FROM THE
REGION. AS UPPER LEVEL RIDGE AND ASSOCIATED SURFACE HIGH PRESSURE
CENTER BUILDS OVER THE REGION BY MONDAY MORNING...EXPECTING CLEARING
SKIES AND GOOD RADIATIONAL COOLING TO TAKE PLACE...ESPECIALLY EAST.
THIS WILL LIKELY BRING A RETURN THREAT FOR SOME FROST OVER THOSE
AREAS. WARM AIR ADVECTION SHOULD START TO TAKE PLACE OVER THE WEST
HALF OF THE AREA ENOUGH TO PREVENT FROST FROM DEVELOPING. WILL
MENTION PATCHY FROST POSSIBLE IN THE EASTERN PORTIONS OF THE AREA AS
TEMPERATURES DIP INTO THE MIDDLE 30S BY MONDAY MORNING.

GOOD NEWS ON THE HORIZON WILL BE THE LARGE BROAD RIDGE THAT DEVELOPS
OVER THE EASTERN TWO THIRDS OF THE UNITED STATES BY WEDNESDAY. THIS
WILL SET UP A SURFACE BERMUDA HIGH PRESSURE ALLOWING FOR A WARM
SOUTH TO SOUTHWEST FLOW TO DEVELOP INTO THE MIDDLE OF THE WEEK. THIS
MEANS WE COULD SEE OUR FIRST POTENTIAL STRETCH OF VERY WARM AND
MUGGY AIR. UNTIL THEN...A MASSIVE WARM UP IS IN STORE FOR THE MIDDLE
OF NEXT WEEK.

LATEST MODEL RUNS CONSISTENT IN POTENTIAL FOR SEVERE WEATHER NEXT
WEDNESDAY NIGHT. WILL HAVE TO CONTINUE TO SEE IF THE MODELS REMAIN
CONSISTENT THROUGH THE NEXT SEVEN DAYS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VERY COMPLICATED FORECAST AT THIS TIME. A LOT OF CLOUDS OVER THE
WESTERN HALF OF THE FORECAST AREA KEEPING ATMOSPHERE RATHER QUIET
AND KEEPING TEMPERATURES IN THE 70S. HOWEVER...THE EAST HALF HAS
ABUNDANT SUNSHINE ALLOWING TEMPERATURES TO SOAR INTO THE MIDDLE
80S. THE WARMER TEMPERATURES IN THE EAST WILL CONTINUE TO CAUSE
DESTABILIZATION AND POTENTIALLY THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. WILL NOT MENTION SEVERE POTENTIAL RIGHT NOW IN THE
TAFS AS MODELS ARE HINTING AT SUPPRESSING ACTIVITY UNTIL LATER
TONIGHT. IN THE WEST...SINCE INSTABILITY IS WEAKENED BY THE CLOUDS
WILL ONLY MENTION SHOWERS. CEILINGS AND VISIBILITIES DIMINISH
OVERNIGHT AS LOW PRESSURE SYSTEM MOVES EAST TOWARD THE REGION WITH
THE ASSOCIATED COLD FRONT. SOME MINIMAL IMPROVEMENT EXPECTED
DURING THE MORNING HOURS TOMORROW BUT NOT BEFORE SHOWERS MOVE EAST
AND OUT OF THE AREA.

.OUTLOOK...NON VFR THURSDAY NIGHT AND FRIDAY MORNING.

&&

.MARINE...
WINDS WILL BE FROM THE SOUTHWEST THROUGH TONIGHT AS LOW PRESSURE
PASSES JUST NORTH OF THE LAKE. COLD FRONT WILL SHIFT EAST INTO THE
REGION THURSDAY AND CAUSE WINDS TO BECOME NORTHERLY BY THURSDAY
AFTERNOON. THIS WILL IN TURN CAUSE SMALL CRAFT ADVISORY FLAGS TO
FLY. I ANTICIPATE SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED
THROUGH FRIDAY WHEN WINDS FINALLY DIMINISH AND GO LIGHT NORTHWEST. A
BIT OF AN INCREASE IN THE NORTH TO NORTHEAST WINDS TILL TAKE PLACE
SATURDAY AFTERNOON INTO SATURDAY NIGHT AND THEN DIMINISH ONCE AGAIN
FOR SUNDAY INTO MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...LOMBARDY
Hazardous weather outlook, May 22, 3:21 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
321 PM EDT WED MAY 22 2013

LEZ061-142>149-162>169-OHZ003-006>012-017>021-027>031-036>038-047-
231930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-
HOLMES-KNOX-
321 PM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AND EVENING. A FEW OF
THESE STORMS MAY BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE
FROM DAMAGING WINDS AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ013-014-022-023-032-033-089-PAZ001>003-231930-
GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
321 PM EDT WED MAY 22 2013

...SEVERE THUNDERSTORM WATCH 211 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:41 PM EDTSevere Thunderstorm WarningCLEAshland64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.